Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 434, NWS Atlanta, GA

October 11, 2006Clayton County, DeKalb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Oct 11, 2006, 7:31 PM EDT for Clayton County, DeKalb County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2006, 7:31 PM EDT (23:31 UTC)
Expired
Oct 11, 2006, 8:00 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Clayton County, GA, DeKalb County, GA

The radar

The Atlanta radar (KFFC), 40 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 112333
SVRFFC
GAC063-089-120000-
/O.NEW.KFFC.SV.W.0434.061011T2331Z-061012T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
731 PM EDT WED OCT 11 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAYTON COUNTY IN NORTH CENTRAL GEORGIA
  DEKALB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 800 PM EDT

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TWO SEPARATE SEVERE THUNDERSTORMS BOTH CAPABLE OF PRODUCING PENNY
  SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM DRUID HILLS TO ATLANTA
  HARTSFIELD-JACKSON AIRPORT TO 10 MILES SOUTHWEST OF ATLANTA
  HARTSFIELD-JACKSON AIRPORT...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
  DRUID HILLS...NORTH DECATUR...DECATUR...SCOTTDALE...GRESHAM PARK...
  AVONDALE ESTATES...BELVEDERE PARK...TUCKER...CLARKSTON...
  RIVERDALE...CANDLER-MCAFEE...FOREST PARK...PANTHERSVILLE...
  CONLEY...PINE LAKE...LAKE CITY...MORROW...STONE MOUNTAIN...
  JONESBORO AND REDAN.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THESE STORMS. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY 
INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR 
ROOM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3353 8441 3356 8445 3364 8445 3366 8434
      3387 8433 3385 8416 3377 8407 3365 8418
      3365 8429 3359 8425 3352 8430

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 6:30 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Oct 11, 6:30 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT WED OCT 11 2006

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
COLD FRONT APPROACHING THIS AFTERNOON SHOULD PUSH THROUGH A LARGE
PART OF NORTH AND CENTRAL GEORGIA OVERNIGHT. INSTABILITY IS MARGINAL
OUT AHEAD OF THIS FRONT WITH SCATTERED SHOWERS AND A FEW
THUNDERSTORMS EXPECTED TO PERSIST ALONG AND AHEAD THE FRONT THROUGH
THIS EVENING. THE NEXT SHORTWAVE ROTATING AROUND THE DEEP UPPER LOW
CENTERED OVER THE WESTERN GREAT LAKES SWEEPS INTO THE OHIO VALLEY
THURSDAY EVENING...BRUSHING THE TENNESSEE VALLEY. THIS WILL HELP TO
PUSH A REINFORCING WAVE OF COLD AIR INTO THE STATE. THICKNESS VALUES
INDICATE THAT THIS WILL BE THE COLDEST AIR BY FAR THAT HAS PUSHED
INTO THE STATE SO FAR THIS SEASON. AIRMASS IS PRETTY DRY AS THIS
SHORTWAVE AND FRONT PUSH THROUGH...BUT THERE IS A SLIGHT CHANCE THAT
A SYSTEM THIS VIGOROUS COULD SQUEEZE OUT SOME SHOWERS. WILL KEEP POPS
ISOLATED FOR THURSDAY AFTERNOON AND EVENING. TODAY SHOULD BE THE LAST
DAY WE SEE ABOVE AVERAGE TEMPERATURES...AT LEAST UNTIL SOMETIME OUT
TOWARD DAYS 6 AND 7 IN THE EXTENDED FORECAST.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
VERY DRY AND COOL AIRMASS DOMINATE THE WEEKEND PORTION OF THE
EXTENDED FORECAST PERIOD. SATURDAY MORNING SHOULD SEE AT LEAST A
SCATTERED FROST ACROSS NORTH GEORGIA. NORTHWEST UPPER FLOW...SURFACE
HIGH PRESSURE AND A VERY DRY LOW LEVEL AIRMASS KEEP THE REGION COOL
AND DRY THROUGH THE WEEKEND. CHANCE OF RAIN BACK INTO THE FORECAST
FOR THE BEGINNING OF NEXT WEEK. UPPER FLOW WEAK NORTHWESTERLY
BECOMING SOUTHWESTERLY AS WE MOVE THROUGH THE WEEK. UPPER LOW OVER
THE SOUTHWESTERN U.S. BEGINS LIFTING NORTHEASTWARD AS IT MOVES OUT
ONTO THE PLAINS. TEMPERATURES WILL BE MODERATING THROUGH THE PERIOD...
APPROACHING SEASONAL NORMALS FOR THE MONTH.

&&

.AVIATION...
LINE OF SHOWERS/THUNDERSTORMS EXTENDING FROM EASTERN TENNESSEE INTO NORTHWEST
GEORGIA AND EASTERN ALABAMA AHEAD OF COLD FRONT MAKING ITS WAY
ACROSS WESTERN TENNESSEE/EASTERN MISSISSIPPI. WILL HAVE TO MAKE LAST
MINUTE DECISION BASED ON RADAR...BUT MAY HAVE TO CARRY TEMPO
THUNDER FOR AN HOUR OR SO INTO NEW TAF PD FOR ATL METRO TAF SITES.
ELSEWHERE...PLAN TO STAY WITH VCSH/VCTS FOR NOW. OTHERWISE...VFR
CONDITIONS EXPECTED OUTSIDE OF PRECIP AREAS THIS EVENING. SHOULD SEE
CIGS LOWER INTO LOWER VFR-MVFR RANGE AS FRONT APPROACHES GENERALLY
03Z TO 05Z ATL METRO TO CSG...THEN 05Z TO 07Z AHN AND MCN...BUT LOOK
FOR LOWER CLOUDS TO ERODE BEFORE DAYBREAK. SOUTHWEST TO WEST WINDS
10 TO 15 KTS THIS EVENING...BECOMING NORTHWEST GENERALLY AFTER 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          56  77  47  63 /  30  10  20  10
ATLANTA         58  72  46  60 /  30  10  20  10
BLAIRSVILLE     51  69  40  58 /  40  20  20   5
CARTERSVILLE    52  71  41  62 /  30  20  20   5
COLUMBUS        59  79  52  66 /  20  10  20  10
GAINESVILLE     58  73  44  61 /  40  10  20   5
MACON           60  80  50  66 /  20   5  10  10
ROME            55  70  44  62 /  30  20  20   5
PEACHTREE CITY  55  74  46  62 /  20  10  20  10
VIDALIA         61  80  56  71 /  20   5  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Oct 11, 11:00 AM EDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT WED OCT 11 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT WED OCT 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
LATE THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A WEAK COLD FRONT ALONG THE MISSISSIPPI RIVER VALLEY AROUND MIDDAY
WILL CONTINUE MOVING RAPIDLY EAST THIS AFTERNOON. THE FRONT WILL
ENTER NORTHWEST GEORGIA EARLY THIS EVENING WITH SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS AHEAD AND ALONG THE FRONT. THE FRONT WILL
CONTINUE TO SWEEP THROUGH NORTH AND CENTRAL GEORGIA TONIGHT WITH THE
SHOWERS AND THUNDERSTORMS ENDING AFTER MIDNIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WITH THE ISOLATED THUNDERSTORMS WILL BE CLOUD
TO GROUND LIGHTNING STRIKES AND GUSTY WINDS UP TO 40 MPH IN THE
STRONGER STORMS.

.DISCUSSION...
MOST OF THE UPPER LEVEL DYNAMICS AND STRONGEST INSTABILITY INDICES
WILL STAY NORTH AND NORTHEAST OF GEORGIA. CAPES GENERALLY RANGING
FROM 400 TO 600 AND LIFTED INDICES OF MINUS 2 AHEAD AND ALONG THE
FRONT WILL PRODUCE ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT ACROSS NORTH AND CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. OTHERWISE NO HAZARDOUS
WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT..

16

In the hours before

Special weather statement, Oct 11, 6:07 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 PM EDT WED OCT 11 2006

GAZ042-112230-
607 PM EDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
CARROLL COUNTY UNTIL 630 PM EDT...

AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF BOWDON...MOVING EAST AT 30
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CARROLL COUNTY THROUGH 630 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE BOWDON...JAKE...BURWELL...JOHN TANNER STATE
PARK...MOUNT ZION...BOWDEN JUNCTION...CARROLLTON...VILLA RICA AND
TEMPLE.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Oct 11, 6:49 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
649 PM EDT WED OCT 11 2006

GAZ008-009-014-015-022-112315-
649 PM EDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
FORSYTH...DAWSON...LUMPKIN...UNION AND TOWNS COUNTIES UNTIL 715 PM
EDT...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES WEST OF ALEXANDERS MILL TO 5 MILES
WEST OF MATT...MOVING EAST AT 30 MPH.

LOCAL RAINFALL AMOUNTS NEAR ONE HALF TO ONE INCH CAN BE EXPECTED
OVER THE NEXT HOUR ACROSS FORSYTH...DAWSON...LUMPKIN...UNION AND
TOWNS COUNTIES...INCLUDING THE CITIES OF GADDISTOWN...MCKEE...
MCKEE...DAWSONVILLE...MATT...COAL MOUNTAIN...SUCHES...SILVER
CITY...BLAIRSVILLE...DOUGHERTY...DESOTO FALLS...DAHLONEGA AND
AURARIA. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Local storm report, Oct 11, 6:57 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
657 PM EDT WED OCT 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FUNNEL CLOUD     2 N VILLA RICA          33.76N 84.92W
10/11/2006                   CARROLL            GA   FIRE DEPT/RESCUE

            ALSO...ROTATING WALL CLOUD REPORTED BY SPOTTER JUST WEST
            OF VILLA RICA APPROXIMATELY THE SAME TIME.

&&

TDP
Special weather statement, Oct 11, 7:20 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
720 PM EDT WED OCT 11 2006

GAZ053-054-112345-
720 PM EDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
COWETA AND FAYETTE COUNTIES UNTIL 745 PM EDT...

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROSCOE...MOVING EAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COWETA AND FAYETTE COUNTIES THROUGH 745 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ROSCOE...MADRAS...CANONGATE...TYRONE...
SANDY CREEK...AND LEES MILL.
Special weather statement, Oct 11, 7:22 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
722 PM EDT WED OCT 11 2006

GAZ015-016-023-024-112355-
722 PM EDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 40 MPH WINDS IN
BANKS...HALL...LUMPKIN AND WHITE COUNTIES UNTIL 755 PM EDT...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR CLEVELAND TO
JUST WEST OF GAINESVILLE...AND MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 MPH AND PEAS SIZE HAIL ARE LIKELY AS THESE STORMS
MOVE ACROSS EAST LUMPKIN...WHITE...HALL... AND BANKS COUNTIES
THROUGH 755 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE CLEVELAND...CLERMONT...MURRAYVILLE...LULA...AND GAINESVILLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK A SAFE SHELTER UNTIL
THE STORMS HAVE PASSED.
Special weather statement, Oct 11, 7:30 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 PM EDT WED OCT 11 2006

GAZ066-078-120015-
730 PM EDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 40 MPH WINDS IN
HARRIS AND TROUP COUNTIES UNTIL 815 PM EDT...

AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM JUST SOUTHWEST OF LA
GRANGE TO WEST POINT AND 50 MILES WEST OF HAMILTON...AND MOVING EAST
AT 25 MPH.

WIND GUSTS OF 40 MPH AND PEA SIZE HAIL ARE LIKELY AS THESE STORMS
MOVE ACROSS PORTIONS OF HARRIS AND TROUP COUNTIES THROUGH 815 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WEST
POINT...LONG CANE...ABBOTTSFORD...LA GRANGE...JONES CROSSROADS...
WHITESVILLE...LOUISE...MULBERRY GROVE AND HOGANSVILLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK A SAFE SHELTER UNTIL
THE STORMS HAVE PASSED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 5:57 PM EDTSevere Thunderstorm WarningFFCHaralson33 min
Oct 11, 6:27 PM EDTTornado WarningFFCCarroll, Haralson, Paulding33 min
Oct 11, 6:48 PM EDTTornado WarningFFCDouglas27 min
Oct 11, 7:11 PM EDTTornado WarningFFCCobb, Fulton34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.